NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 28, 2015
Hysteroscopy Novasure Ablation
I have just turned 49. This past summer my periods became irregular. My period would last 2 weeks. Then my periods stopped coming which lasted a few months before I went to my doctor. After exams it was determined I needed a D&C because my uterus wall was thick. After the D&C (6 weeks now) I have had 2 regular periods and spot bleed most the time between the heavy bleeding. In the 6 weeks there have been approximately 2 weeks that some form of bleeding has not occurred. My Dr. wants to do a full hysterectomy and stated that was the only cure. I was told of this Hysteroscopy novasure ablation and was wondering if this would stop the bleeding instead of the other surgury. I have also scheduled an appointment with another doctor to get a second oppion. I don`t want a hysterectomy if I don`t need one. What are my options?
It sounds like you had an appropriate work-up for abnormal bleeding. Uterine cancer was ruled out with the D&C, and that is the biggest concern. I don't know if you are also experiencing hot flashes or vaginal dryness, but you likely are entering the perimenopause. This is the period between regular cycles and menopause. It can last about 1-3 years before menopause and you are at the right time for it. I don't know if you had a hysteroscopy to rule out an endometrial polyp (these are benign) but can cause irregular bleeding. During the perimenopause, hormonal levels are inconsistent and can be treated medically without the need for surgery. An endometrial ablation is also a good option and is minimally invasive compared to a hysterectomy. I think a second opinion will help determine whether or not you are a good candidate for either.
Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated